Thank you for replying to my previous questions regarding my husband. At his second quarterly check up, he was told that his viral load was now undetectable but his CD4 count had dropped from 175 to 50 due to severe anemia from taking Ziduvina. He was given a blood transfusion and his treatment has been changed to Truvada, with Epivir, Kaletra and Septrin. Would you agree that the cause of this drop in the count is due to the anemia? He has recently been diagnosed with HIV and Hep C, so we are still new to this. We live in a small town and although the doctors treating him seem to know what they are doing, they are very bad communicators to say the least. And in such a small town, we have no support groups/help groups etc.
Anemia, defined as a decrease in red blood cells, would not be responsible for the drop in your husband's CD4 count. CD4 cells are white blood cells and anemia involves only red blood cells. However, it is possible that AZT (zidovudine) could cause a reduction in both red blood cells (leading to anemia) and white blood cells (called leukopenia). If the white blood cells dropped significantly, the CD4 count could drop, as they are a subset of white blood cells. AZT can cause bone marrow suppression, which in essence can decrease the production of all types of blood cells: red cells, white cells and platelets.
That your husband has hepatitis C and HIV coinfection may complicate his treatment somewhat. I'm concerned that your husband's doctors are "very bad communicators" and that you have no support groups available to you. I would suggest contacting your nearest ASO (AIDS service organization) and inquiring what resources may be available in your area. You might also consider trying to find a more communicative HIV/AIDS/hep C specialist. If you are writing from the U.S., I'd suggest checking the American Academy of HIV Medicine's Web site (www.aahivm.org). They have a listing of certified specialists by locale. I would also suggest you spend some time reviewing the wealth of information on this Web site and related links. Should your husband's anemia persist, despite being switched off AZT, other causes of HIV-related anemia should be investigated and, if found to be contributing to your husband's anemia, treated. For instance, if he has anemia of chronic disease (due to his HIV infection itself), Procrit, a medication that stimulates the production of additional new red blood cells may be warranted.
Good luck! We're here if you need us, O.K.?